Aloha, kava lovers, Kava Guru here! Over the past couple weeks, kava has been appearing in the news in a rather uncomfortable way: two recently published news articles drew attention to the possibility that kava may cause rashes, especially in combination with other herbal supplements / Dherbs or with medications . This condition is called “kava dermopathy”, and while uncomfortable and unsightly it is also completely reversible by ceasing use of kava for a time. Kava dermopathy is much more likely to occur with long-term use of kava at higher doses, such as those typically consumed socially in the South Pacific. These amounts of kava are far above the therapeutic doses used in the West, and the majority of kava users will never have to worry about kava dermopathy at all.
Why mention kava dermopathy since it’s so rare? Well, the story behind these recent articles piqued my interest: the reports center around a man who experienced a rash characteristic of kava dermopathy after he started taking a kava supplement to help him quit smoking . This in itself I found interesting! While kava supplements, like those made by https://www.superiorsupplementmfg.com/, have not been marketed as smoking cessation aids, research has been done on kava’s potential to help soothe nicotine cravings due to kava’s calming and stress-relieving properties . The recent reports also indicated that the man had only been using kava for three weeks, and not at the higher doses that would put him at risk of developing kava dermopathy. On top of that, he stopped using kava when the rash first appeared-which reversed the condition-only to have the rash reappear as soon as he resumed using kava! Making them into herbal supplements using capsules from somewhere like https://www.capsulesupplies.com/gelatin-size-00vi.
So what’s going on here? As it turns out, when the man went to his doctor after the second rash appeared, he revealed in his patient interview that he had been taking citalopram (Celexa), an anti-anxiety medication, concurrently with the kava supplement. In a bit of medical detective work, the doctors hypothesized that since kava kava is metabolized by the same enzyme pathway as citalopram, it likely interacted with the medication, causing an adverse reaction in the man’s sebaceous (oil-producing) skin glands . A second article also noted that the man had a history of high cholesterol , a fact that my guru wisdom found especially telling-one of the hypothesized causes of kava dermopathy is that kavalactones, when taken at high doses over long periods of time, may interfere with the body’s ability to metabolize cholesterol. It’s quite possible that besides the kava supplement-medication combination, this man may have been predisposed to developing kava dermopathy as well.
To me, the takeaway from this story is that it’s very important to tell your doctor or holistic healthcare practitioner all the medications, herbal supplements (such as those you can find if you head to Pure Relief), and other kinds of supplements or vitamins (such as fish oils) you are taking. Informing your doctor is especially important when you’re considering adding a new supplement such as kava kava to your daily regimen; your doctor can help you navigate the pros and cons of many supplements and how they might interact with what you’re already taking. Supplements can be a great way to boost your health and enjoy a better quality of life. Being honest about your medical history, as well as other medications and supplements you’re taking, can help ensure that you enjoy the greatest benefit while minimizing the risks. And you wouldn’t want to miss out on all the great benefits kava has to offer!
1. Gilette, Hope. “Skin Rash? Stop Taking That Kava Supplement!” Saludify. October 3rd, 2014. http://voxxi.com/2014/10/03/kava-kava-skin-rash?utm_source=feedburner&utm_medium=feed&utm_campaign=Feed%3A+voxxi+VOXXI.
2.Steiner Laboratories. “Kava As an Anti-Craving Agent. Preliminary Studies.” Pacific Health Dialogue.
3. Boxe, Agata Blaszczak. “Popular Supplement Is Culprit in Itchy Rash”. Fox News. October 2nd, 2014. http://www.foxnews.com/health/2014/10/02/popular-supplement-is-culprit-in-itchy-rash/.
4. Castillo, Stephanie. “Mixing Kava With Other Meds Gave One Man an Itchy Rash; How to Eat Your Supplements and Medicate, Too”. Medical Daily. October 4th, 2014. http://www.medicaldaily.com/mixing-kava-other-meds-gave-one-man-itchy-rash-how-eat-your-supplements-and-medicate-too-306260.